Day 539 – TSW/RSS 101 – Pt. 1

This is going to be a bit different from my other posts. If you have been following me for awhile, you’ll know this is actually long overdue. I said I was going to write about my TSW/RSS experience this time last year but never got around it due to scheduling and just not being able to find enough time to pen my steroid withdrawal autobiography. These things take time ya know?! So why am I doing it now? I’m closing in on 18 months in exactly 7 days time and I do feel like I’m a veteran at this point in the game. I have more or less gone through enough to qualitatively and quantitatively evaluate everything.

*Disclaimer: This post is to document my own thoughts and opinions of eczema and TSW/RSS and is not intended to diagnose, treat or cure any medical issues. If you would like medical advice, please consult a doctor.
**All posts are written and edited by me. I have taken a great deal of time to write these posts in the hopes of spreading knowledge and paying it forward so it will be helpful to those who are just starting out on the TSW journey. That’s it. I’ll be flattered if you use my work, but please do have the courtesy to reference me. Thanks.

So without further ado, the first of many parts of my personal TSW/RSS story.

TS/TSW/RSS 101
TS – Topical Steroids – Over the counter prescription drugs used to treat chronic skin conditions such as atopic dermatitis (eczema) and is mostly available in the form of a liquid solution or cream. *Other types of steroids are also available to control eczema such as oral steroids (Prednisone) and steroid shots. See TS potency chart for more info.

Immunosuppressants – Suppresses the immune system to control eczema. Different from TS, does not thin the skin and doesn’t have as many aesthetic side effects. However, studies indicate that prolonged use may increase the likelihood of developing skin cancer. Commonly known as Protopic or Elidel.

TSW – Topical Steroid Withdrawal – The act of withdrawing from the use of topical steroids. Like any drug, withdrawal will yield painful side effects and odd symptoms.

RSS – Red Skin Syndrome – A common symptom of TSW where the individual will experience an itchy, red, oozing, rash on different parts of the body.

SIGNS TOPICAL STEROIDS no longer worked (Prior to initial outbreak on Sept 12, 2012)
*Increased use of topical steroids
– Prior to Jan 2012 – used steroids ever so often, eczema flare ups (what I used to call it) ever so often. Approximately 3-4 times a year. Nothing major. Always used TS to subdue the eczema.
– Jan – Mar 2012 – used steroids 1-2x per week, increased amount of eczema flares, didn’t attribute it to anything major, kept using steroids.
– Apr – May 2012 – noticed eczema flares weren’t really going away, increased potency of TS.
– June – August 2012 – things were gradually getting worse, used TS daily and sometimes applied TS on my body 3-4x DAILY.

*Eczema rash spread to different areas of the body
*Class 1 steroids no longer worked and it didn’t matter how many times it was applied
*Applying TS on the rash not only made it worse, but a new rash appeared somewhere never seen before
*Increased itch, redness and pain
*Oozed clear fluid, something that has never happened before
*Used Class 1 steroids on my face every day and still didn’t get rid of the rashes

BEGAN TSW on Sept 16, 2012 – what happened shortly after…

– AREAS AFFECTED
*FACE – forehead, eyes, cheeks, upper lip, corners of the mouth, ears and part of the hairline
*BODY – neck (front & back), upper chest area, upper back, armpits, arms, inner arm flexors, lower stomach (below belly button), upper thighs, calves (minor)

– AREAS NOT AFFECTED
*Tip of the nose, head, hands, palms, boobs, waist, lower back, bum, the ‘box’, ankles, feet and soles

– SYMPTOMS
(PHYSICAL – FACE+BODY)

*Rash spread to all parts of the body
*Constant, uncontrollable itch
*Blood red rashes
*Blisters (clear ooze after scratching) on the body
*Yellow ooze all over the face (possibly from infection)
*Eyesight – Eyes blurry for the first few weeks (GP later told me it was an infection)
*Body temperature – Top half of the body was heat-y and the bottom half especially my feet were constantly freezing cold
*Convulsions – Happened infrequently but normally after showers, I remember just shaking uncontrollably and not being able to control my muscles to tell my body to stop
*Sweat – No exercise due to the inability to move but still did not break a sweat for months even after the rashes subdued
*Smell – A weird metallic odour from the ooze/rash (can’t exactly describe the smell – just very odd)
*PMS – Normal

(SLEEP)
*Insomnia – Couldn’t sleep when the sun was down, stayed up midnight-6am due to the itch or just not being able to fall asleep. Was only able to sleep when the sun was up (6-7am)
*Sleep schedule was ‘flipped’ for 2-3 months

(DIET)
*Weight loss – Due to not having an appetite and feeling paranoid about the possibility of food being the root of the cause. Lost 20lbs in 1.5 months (I wasn’t overweight btw)

(EMOTIONAL)
*Rollercoaster of emotions – Constantly crying, screaming at and throwing inanimate objects and picking on people to vent my anger out on. Pessimistic and overly negative. I also want to add that it was all at the spur of the moment and after I vented, I would apologize for my actions. IT was almost like I was an abusive GF in a relationship. Just weird.

Part I over and out.
To be continued…

Advertisements

4 thoughts on “Day 539 – TSW/RSS 101 – Pt. 1

  1. “- AREAS AFFECTED
    *FACE – forehead, eyes, cheeks, upper lip, corners of the mouth, ears and part of the hairline
    *BODY – neck (front & back), upper chest area, upper back, armpits, arms, inner arm flexors, lower stomach (below belly button), upper thighs, calves (minor)”

    These are exactly my symptoms to the letter. I was diagnosed with neuro-dermatitis when I was 3mth old. More or less I was without symptoms until I was 14yrs old when mu cheeks started to get red more and more and eczema spread on those parts gradually. I do not have flare ups, my eczema is constant since I got that only flare up.
    I also had hands eczema. Not sure whether that helped when I switched to goat milk soap and Borage cream but I no longer have hand eczema or it is not pronounced (I did not use steroids on hands for several weeks now).
    On my eyes Elidel unfortunately stopped working and I had to switch to Protopic. I now apply Protopic on my eyes (I started other areas of face as well recently) every 4 days. I hope I can maintain that. There are studies that were published saying that the risk of cancer is not higher than in general population and that those with eczema may have higher risk (3% vs 5%) because of the underlying cause of eczema and not imuno suppressant itself.
    I got some tiny dots on those affected body parts and Derm told me these are all infections so I am applying prescription antibiotic creme Fucidin twice per day. Where I observe those dots I apply the creme. They disappear but then come back. I try only to apply Fucidin without steroid on body. I put generous amount of Borage creme over it. Borage penetrates naturally into the skin but there are no parabens in it like in other cremes (parabens may cause cancer). No scent no nothing, minimal number of ingredients.
    I have a prescription antihistamine apo-hydroxyzin 10mg. I take two before before bed.
    My biggest concern is my eyes as it seems a separate diagnosis related to dermatitis (atopic bleupherism or something like that) and face, specifically cheeks.
    I am not on a strict diet but avoid all 11 known allergy food as much as I can: milk, eggs, fish, sesame, soya, corn, hot spices, citrus, red meat.

  2. Couldn’t help but hone in on your comment about “upper half body hot, lower half cold, feet frozen…” And “convulsions, shaking uncontrollably after showers…”
    I get the same thing! I’m only 2-3 months into withdrawal though. Thanks for writing! It gives me hope for recovery.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s